Massachusetts, 2016Flood in Massachusetts, July 5, 2016
July 5, 2016 · NWS BOX · 1 event in 1 county or zone
Low pressure passed south and east of southern New England bringing rain to much of the area south of the Massachusetts Turnpike. Most of this rain was gentle and much needed, however, Nantucket Island received three to four inches of rain across the island with much of it falling within a couple of hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed south and east of southern New England bringing rain to much of the area south of the Massachusetts Turnpike. Most of this rain was gentle and much needed, however, Nantucket Island received three to four inches of rain across the island with much of it falling within a couple of hours. This resulted in flooding on Nantucket.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 5, 6:04 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 5, 6:04 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
704 AM EDT TUE JUL 5 2016
.SYNOPSIS...
Low pressure sweeps S and E of New England early today N of which
widespread rain and embedded heavier showers are expected mainly S
of the Mass Pike. Briefly thereafter there is the potential for
scattered showers and thunderstorms across the interior before the
day is done. Warm and humid weather begins to settle back into the
area beginning Wednesday continuing through Saturday with a series
of weak disturbances possibly bringing scattered showers and
thunderstorms. Drier and less humid weather returns for Sunday and
Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM update...
Locally heavy showers confined to the Cape/islands but lighter
rain extends across much of SNE this morning. Showers will exit
next 1-3 hours, last across the Cape, then drier air will result
in skies becoming ptsunny this afternoon. Updated PoPs and sky
grids to reflect this thinking. 850 mb temps near 17C this
afternoon will support highs reaching near 90 degrees in the CT
valley, but cooler further east due to clouds persisting longer
as well as seabreezes along the east coast of MA. Low risk for an
isold t-storm this afternoon in the interior as atmosphere
recharges and destabilizes, but drier air with falling dewpoints
this afternoon may squash activity. Something that will need to
be monitored.
Previous discussion...
In wake of the morning wave of wet weather, partial clearing
should allow for the atmosphere to destabilize. While models hint
at some additional mid level energy through the broadly cyclonic
flow, it is some question as to whether sinking air and/or rising
heights behind the morning wave will suppress afternoon
activity/convective potential. Still a weak boundary sweeping
through the region where instability values are forecast up to
1000 j/kg. Will prevail with chance PoPs. Weak shear, thinking any
storms that are able to develop will be low- topped and diurnally
driven. Airmass to multi-cellular, the main threats would be
frequent lightning, heavy rain, maybe some gusty winds. Activity
isolated to scattered with the focus of greatest risk shifting S
and E through the day as heights rise for the W with onset of high
pressure.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...
Continued height rises reaffirming high pressure building across the
region. Light W winds overall and clearing conditions presents the
opportunity for radiational cooling. Leaned towards coolest guidance
mainly that of MOS. Fog could become an issue to which there is
higher confidence S and E towards the coast considering both more
recent rains and higher dewpoints. May be interior which has the
more likely opportunity with lighter winds.
Wednesday...
Rising H85 temperatures with W/SW flow aloft, warming to around
+19C. Highs forecast into the 90s for low lying valley locations
such as CT and Merrimack with attendant downsloping flow as noted by
the previous forecaster. Wanting to lean higher temperatures for
those areas having appreciable dry conditions per drought monitor,
plus some consideration towards areas which are devoid of vegetation
per caterpillar infestation. Dewpoints around the low 60s, going to
be a bit muggy and subsequently feel uncomfortable. Continued rising
heights with high pressure maintained in the vicinity of the Gulf of
ME. With daytime heating with just scattered cloud decks, expecting
sea breezes to develop by mid-morning providing cooler temperatures
and relief from the heat for coastline communities.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Sct showers/t-storms possible Thu into Sat but low confidence
on timing
* Warm and humid conditions into Sat
* Drier and less humid Sun/Mon
Overview...
Low amplitude flow pattern across the CONUS through early next week.
Upper level jet will be located across northern tier states which
will result in a slightly more active pattern toward the end of the
week into next weekend as shortwave energy moves through, but timing
of showers/t-storms will be a challenge. Guidance does indicate a
more amplified mid level trof approaching Fri into Sat then moving
east toward the end of the weekend into early next week. Ahead of
the trof, humid and unsettled conditions Fri/Sat will likely be
replaced by drier and less humid weather Sun/Mon as the trof
shifts to the east with nw flow developing.
Details...
Thursday...
Another hot day with increasing humidity as dewpoints climb to near
70 degrees. ECMWF quite bullish on the heat with 850 mb temps near
20C supporting at least mid 90s away from the coast.
GFS/NAM cooler and hold temps mostly in the 80s due to southerly
flow and developing seabreezes. Some uncertainty with extent of
cloud cover so we used a blend and have highs reaching upper 80s to
lower 90s with highest temps in the interior valleys, but potential
for even warmer. Cooler along the coast where seabreezes expected.
Given very warm temps and increasing humidity, atmosphere will
destabilize with CAPES possibly increasing to 1000-2000 J/kg along
with increasing mid level lapse rates. Models show a weak trof
developing across SNE so we expect sct showers/t-storms developing,
especially interior. Deep layer shear is marginal with 0-6km values
around 20 kt so don't expect organized severe weather but can't rule
out a few strong to severe storms with a wet microburst given
instability and high dewpoints/increasing PWATs.
Friday...
It appears sfc front will be near or just north of the region to
start the day but may eventually move south as a backdoor front.
Another very warm and humid day, especially CT valley where temps
may get into the lower 90s but cooler towards the coast as winds
turn easterly with frontal passage. Boundary may serve as a focus
for convection as atmosphere destabilizes, with best chance across
central and western New Eng.
Saturday...
Surface front may get trapped south of New Eng with easterly flow.
GFS is an outlier with front lifting to the north with SW flow.
ECMWF, UKMET and GGEM all keep front to the south. This will result
in cooler temps but remaining humid. Approaching mid level trof will
likely bring another round of sct showers/t-storms. Deep layer shear
increasing from the west as trof approaches so may have a severe
weather risk in the interior.
Sunday and Monday...
Some uncertainty with how quickly mid level trof moves to the east
but trend will be for drier and less humid conditions as nw flow
develops. Sunday may be a transition day with a continued risk of a
few showers but this will depend on the timing/location of the mid
level trof. Seasonable temps expected.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
12z update...
Today...moderate confidence.
Showers exit the region through 15z from west to SE but MVFR-IFR
cigs linger a bit longer, gradually eroding S/E during the
morning into afternoon hours. But it is behind this RA that with
daytime heating isolated SHRA/TSRA may develop. Otherwise, cigs
improving VFR with winds becoming W while sea-breezes push inland
from the shore.
Tonight...moderate confidence.
Mainly VFR with light W winds but can not rule out of the
development of patchy MVFR-LIFR fog in spots. Focus mainly S/SE.
Wednesday...high confidence.
VFR. Light W winds across the interior with sea breezes along the
shores developing around mid-morning.
KBOS TAF...Moderate confidence. Can not rule out some -SHRA into
the terminal with the morning push. Sea-breeze developing around
the mid-morning period.
KBDL TAF...Moderate confidence. IFR cigs with -RA/RA should lift
and improve during the morning push with activity exiting E. Not
entirely sold that the terminal will be impacted during the
afternoon by possible renewed SHRA/TSRA. Feel bulk of activity
will remain across the E/SE interior of New England.
Outlook /Wednesday Night through Saturday/...
Wednesday night...Moderate confidence. Mainly VFR, but patchy late
night MVFR/IFR fog developing.
Thursday...Moderate confidence. Mainly VFR. Scattered showers/t-
storms likely in the interior with brief MVFR/IFR possible.
Friday...Low confidence. Mainly VFR, but backdoor cold front may
result in low clouds in eastern New Eng. Sct showers/t-storms
possible central/western New Eng with brief lower conditions.
Saturday...Moderate confidence. Another round of showers and
thunderstorms possible with localized MVFR/IFR conditions.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
330 am update...
Winds and seas are below small craft advisory thresholds throughout.
Through this afternoon, light to moderate rain will make for poor
visibilities at times out on the waters with S winds. As rain exits
E along with low pressure, winds back W and a drying trend proceeds
into Wednesday as high pressure settles into the region.
Outlook /Wednesday Night through Saturday/...High confidence.
Mainly quiet boating weather is expected as both winds and seas
should generally remain below SCA thresholds. The only caveat would
be in or around any thunderstorms. Mainly SW winds Thu turning
easterly Fri/Sat. Some localized marine fog/stratus may lead to vsby
reductions each night.
&&
.FIRE WEATHER...
Only concern is for Wednesday where temperatures will warm into
the 90s while dewpoints will be a little low around the upper 50s
to low 60s. This will present minimum relative humidities in the
30-percent range. Potentially lower for locations N of the Mass
Pike away from onshore flow and also lacking significant recent
rainfall as rains today will remain mainly S of the Mass Pike.
Will continue to monitor for elevated fire weather conditions. Winds
are forecast to remain at or below 10 to 15 kts.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
FIRE WEATHER...
Hazardous weather outlook, Jul 5, 2:46 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
346 AM EDT TUE JUL 5 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-060800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
346 AM EDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A LOW RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS
THURSDAY AFTERNOON...MAINLY INTERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-060800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
346 AM EDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Flood, Nantucket
- When
- July 5, 8:25 AM EST to 10:25 AM EST
- Where
- Nantucket County, Nantucket to 1.61 mi W of Surfside
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 41.280, -70.100
One of the control tower operators at Nantucket Memorial Airport reported flooding in the parking lot of the airport, with cars stalled due to the depth of the water. Amateur radio operators reported eight inches of water flooding Sparks Avenue. A report on social media indicated significant flooding in the main airport loop, but no stalled cars a couple of hours after the report from the control tower operator.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650976.